Alert archive / Kansas / Winter Storm Watches in 2016
Winter Storm Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this winter storm watch at Jan 30, 2016, 3:03 PM CST for 10 counties in Kansas. It took effect at Feb 1, 2016, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 30, 2016, 3:03 PM CST (21:03 UTC)
- In effect from
- Feb 1, 2016, 6:00 AM CST
- Expired
- Jan 31, 2016, 2:45 PM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Finney County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820 WWUS43 KDDC 302103 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CST SAT JAN 30 2016 KSZ030-031-043>046-061-062-310515- /O.NEW.KDDC.WS.A.0001.160201T0000Z-160202T1200Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD 303 PM CST SAT JAN 30 2016 /203 PM MST SAT JAN 30 2016/ ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY NIGHT... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY NIGHT. * TIMING...SUNDAY NIGHT THROUGH TUESDAY MORNING * MAIN IMPACT...SNOW ACCUMULATIONS UP TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. * OTHER IMPACTS...NORTHERLY WINDS 20 TO 30 MPH WITH GUSTS OVER 30 MPH AT TIMES. THIS WILL CAUSE BLOWING AND DRIFTING OF SNOW AS WELL AS LOWERED VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
3 follow-up statements
892 WWUS43 KDDC 302113 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CST SAT JAN 30 2016 KSZ030-031-043>046-061-062-311000- /O.CON.KDDC.WS.A.0001.160201T0000Z-160202T1200Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD 313 PM CST SAT JAN 30 2016 /213 PM MST SAT JAN 30 2016/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY NIGHT... * TIMING...SUNDAY NIGHT THROUGH TUESDAY MORNING * MAIN IMPACT...SNOW ACCUMULATIONS UP TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. * OTHER IMPACTS...NORTHERLY WINDS 20 TO 30 MPH WITH GUSTS OVER 30 MPH AT TIMES. THIS WILL CAUSE BLOWING AND DRIFTING OF SNOW AS WELL AS LOWERED VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
536 WWUS43 KDDC 310850 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 250 AM CST SUN JAN 31 2016 KSZ063-064-312100- /O.EXB.KDDC.WS.A.0001.160201T1200Z-160202T1800Z/ FINNEY-HODGEMAN- INCLUDING THE CITIES OF...GARDEN CITY...KALVESTA...JETMORE... HANSTON 250 AM CST SUN JAN 31 2016 ...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING. * TIMING...MONDAY MORNING THROUGH TUESDAY MORNING * MAIN IMPACT...SNOW ACCUMULATIONS OF 5 TO 8 INCHES POSSIBLE. * OTHER IMPACTS...NORTHERLY WINDS 20 TO 30 MPH WITH GUSTS OVER 30 MPH AT TIMES. THIS WILL CAUSE BLOWING AND DRIFTING OF SNOW AS WELL AS LOWERED VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ KSZ030-031-043>046-061-062-312100- /O.EXT.KDDC.WS.A.0001.160201T1200Z-160202T1800Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD 250 AM CST SUN JAN 31 2016 /150 AM MST SUN JAN 31 2016/ ...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... * TIMING...MONDAY MORNING THROUGH TUESDAY MORNING * MAIN IMPACT...SNOW ACCUMULATIONS OF 5 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. * OTHER IMPACTS...NORTHERLY WINDS 20 TO 30 MPH WITH GUSTS OVER 30 MPH AT TIMES. THIS WILL CAUSE BLOWING AND DRIFTING OF SNOW AS WELL AS LOWERED VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ BURGERT
063 WWUS43 KDDC 312045 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CST SUN JAN 31 2016 KSZ030-031-043>046-010445- /O.UPG.KDDC.WS.A.0001.160201T1200Z-160202T1800Z/ /O.NEW.KDDC.WS.W.0001.160201T1200Z-160202T1800Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER 245 PM CST SUN JAN 31 2016 ...WINTER STORM WARNING IN EFFECT FROM 6 AM MONDAY TO NOON CST TUESDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 6 AM MONDAY TO NOON CST TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...MONDAY MORNING THROUGH TUESDAY MORNING * MAIN IMPACT...SNOW ACCUMULATIONS OF 5 TO 10 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. * OTHER IMPACTS...NORTHERLY WINDS 20 TO 30 MPH WITH GUSTS OVER 30 MPH AT TIMES. THIS WILL CAUSE BLOWING AND DRIFTING OF SNOW AS WELL AS LOWERED VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ KSZ061>064-010445- /O.UPG.KDDC.WS.A.0001.160201T1200Z-160202T1800Z/ /O.NEW.KDDC.WW.Y.0003.160201T1200Z-160202T1800Z/ HAMILTON-KEARNY-FINNEY-HODGEMAN- INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD... GARDEN CITY...KALVESTA...JETMORE...HANSTON 245 PM CST SUN JAN 31 2016 /145 PM MST SUN JAN 31 2016/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM CST /5 AM MST/ MONDAY TO NOON CST /11 AM MST/ TUESDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER WEATHER ADVISORY FOR SLEET AND SNOW...WHICH IS IN EFFECT FROM 6 AM CST /5 AM MST/ MONDAY TO NOON CST /11 AM MST/ TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...MONDAY MORNING THROUGH TUESDAY MORNING * MAIN IMPACT...SNOW ACCUMULATIONS FROM 2 TO 6 INCHES. * OTHER IMPACTS...NORTHERLY WINDS 20 TO 30 MPH WITH GUSTS OVER 30 MPH AT TIMES. THIS WILL CAUSE BLOWING AND DRIFTING OF SNOW AS WELL AS LOWERED VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ KSZ074>077-010445- /O.NEW.KDDC.WW.Y.0003.160201T1200Z-160202T1800Z/ STANTON-GRANT-HASKELL-GRAY- INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...SUBLETTE... SATANTA...CIMARRON...MONTEZUMA 245 PM CST SUN JAN 31 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM CST /5 AM MST/ MONDAY TO NOON CST /11 AM MST/ TUESDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER WEATHER ADVISORY FOR SLEET AND SNOW...WHICH IS IN EFFECT FROM 6 AM CST /5 AM MST/ MONDAY TO NOON CST /11 AM MST/ TUESDAY. * TIMING...MONDAY MORNING THROUGH TUESDAY MORNING * MAIN IMPACT...SNOW ACCUMULATIONS FROM 2 TO 6 INCHES. * OTHER IMPACTS...NORTHERLY WINDS 20 TO 30 MPH WITH GUSTS OVER 30 MPH AT TIMES. THIS WILL CAUSE BLOWING AND DRIFTING OF SNOW AS WELL AS LOWERED VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Jan 30, 2:52 PM CST, 11 minutes earlier.
Area forecast discussion, Jan 30, 2:52 PM CST, 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 252 PM CST SAT JAN 30 2016 ...Updated long term section... .SHORT TERM...(THIS EVENING THROUGH Sunday) ISSUED AT 215 PM CST SAT JAN 30 2016 An upper level shortwave moving out of the Rockies and into the Plains will help push a cold front at the surface across western Kansas tonight. Winds will generally be from the south southwest ahead of this front shifting to more of a northerly direction behind this front. Skies will generally be mostly cloudy overnight, however, a few breaks will also be observed. A slight chance of rain or snow will be possible across northern Kansas overnight but accumulations will be little to none. High pressure builds into the area tomorrow with decreasing cloudiness through afternoon. However, cloudiness is expected to increase towards evening as mid to upper level moisture increases ahead of the next system. As for temperatures, lows tonight look to range from around 30 degrees across west central Kansas to upper 30s across south central Kansas. Highs tomorrow are expected to range from the mid 40s across northwest Kansas to lower 50s across south central Kansas. .LONG TERM...(Sunday NIGHT THROUGH Saturday) ISSUED AT 252 PM CST SAT JAN 30 2016 A strong storm system is expected to move into the Western United States Sunday, into the Central Rockies Monday, then through the Central Plains Tuesday. Moisture and lift will increase as this system approaches with mostly cloudy skies expected through at least Tuesday. Towards the surface, easterly winds are expected through Monday as an area of low pressure intensifies south of Kansas. Winds then shift to more of a northerly direction Tuesday as this low shifts eastward through Oklahoma. An area of mid level frontogenesis is expected to form somewhere across Kansas Sunday night through Tuesday morning increasing precipitation chances across the area. Precipitation is expected to change over to all snow after midnight Monday morning with the exception of south central Kansas where rain, sleet, snow, or a mix is expected to fall. Precipitation then transitions back to rain or a wintry mix Monday afternoon as temperatures rise above freezing. The only exception to this looks to be across west central Kansas where precipitation looks to remain all snow. Precipitation changes back to all snow Monday night as cold air advection increases across western Kansas. Snow showers then taper off Tuesday afternoon as the system ejects northeastward towards Iowa. Exact track of this system and consequently snow totals are still uncertain at this time. However, it is looking more favorable for this system to impact northern Kansas the most with snow totals over 6 inches expected across northern and west central Kansas as well as along the I-70 corridor and north central Kansas. In addition, winds will be troublesome Monday night into Tuesday with gusts over 30 mph at times. This will create hazardous conditions with blowing and drifting of snow and lowered visibility Monday night into Tuesday. A drier weather patter is expected Tuesday night through the remainder of the extended forecast as an upper level ridge builds across the Western Untied States and a dome of high pressure being the dominate feature across the Plains at the surface. As for temperatures, Lows Sunday night look to dip into the 20s with highs Monday ranging from the lower 30s across west central Kansas to mid 40s across south central Kansas. Lows Monday night are expected to range from around 20 degrees across west central Kansas to lower 30s across south central Kansas. Much colder temperatures are expected Tuesday and Wednesday with highs only reaching into the upper 20s and lower 30s with lows in the teens. In face, a few places Wednesday morning could bottom out in the single digits. A gradual warming trend can then be expected the last half of the work week with highs reaching into the upper 30s to mid 40s by Friday with lows gradually reaching back into the lower 20s. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON) ISSUED AT 1114 AM CST SAT JAN 30 2016 VFR conditions will prevail this afternoon into the overnight period with scattered to broken high clouds. Winds will generally be from the south through this evening shifting to more of a northerly direction sometime after midnight when a cold front slides through the area. && .PRELIMINARY POINT TEMPS/POPS... DDC 33 49 27 40 / 10 10 40 60 GCK 32 48 26 38 / 10 10 50 70 EHA 32 47 27 38 / 10 10 50 60 LBL 34 49 28 41 / 10 10 50 60 HYS 32 48 27 38 / 20 10 60 80 P28 37 52 30 46 / 10 10 30 50 && .DDC Watches/Warnings/Advisories... Winter Storm Watch from Sunday evening through late Monday night for KSZ030-031-043>046-061-062. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jan 30, 3:41 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 341 AM CST SAT JAN 30 2016 KSZ030-031-043>046-061>066-074>081-084>090-310945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 341 AM CST SAT JAN 30 2016 /241 AM MST SAT JAN 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER HAZARDS EXPECTED... LIMITED NON THUNDERSTORM WIND RISK. ELEVATED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DISCUSSION... STRONG WINDS AND SIGNIFICANT SNOWFALL ARE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS FROM LATE SUNDAY NIGHT THROUGH EARLY TUESDAY AS AN UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PLAINS. IT IS STILL TOO EARLY TO TELL WHERE THE HEAVIEST SNOWFALL WILL OCCUR...HOWEVER ACCUMULATIONS IN EXCESS OF 6 INCHES WILL BE POSSIBLE WHEREVER THE STEADIER AND HEAVIER SNOW BAND DEVELOPS. VISIBILITIES WILL BE REDUCED EARLY NEXT WEEK ALSO DUE TO BLOWING AND DRIFTING SNOW. HAZARDS WEATHER RISK... SUNDAY... LIMITED NON THUNDERSTORM WIND RISK. LIMITED SNOW RISK. MONDAY... LIMITED EXCESSIVE COLD RISK. ELEVATED NON THUNDERSTORM WIND RISK. EXTREME SNOW RISK. TUESDAY... ELEVATED EXCESSIVE COLD RISK. ELEVATED NON THUNDERSTORM WIND RISK. LIMITED SNOW RISK. WEDNESDAY... ELEVATED EXCESSIVE COLD RISK. THURSDAY... ELEVATED EXCESSIVE COLD RISK. FRIDAY... LIMITED EXCESSIVE COLD RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
Nearby
Winter Storm Watches in Kansas, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.